LOS ANGELES (CNS) — Los Angeles County health officials have issued a warning about black tar heroin that may be contaminated with a deadly bacteria.

Injections drug users are at the greatest risk, particularly those who inject heroin under their skin or into their muscle.

Amidst an outbreak of heroin-associated botulism cases in San Diego County, the Los Angeles County Department of Public Health is investigating three local suspected cases of wound botulism, a serious illness that can be fatal.

Contaminated drugs look identical to those that do not contain bacteria, and “cooking” or heating drugs will not kill the bacteria. Botulism is not contagious from person to person, but sharing contaminated needles can spread the bacteria.

Symptoms of wound botulism may be mistaken for a drug overdose and include drooping eyelids, blurred or double vision, difficulty speaking, difficulty swallowing, trouble breathing and shortness of breath, health officials said.

Symptoms, which may occur within days or weeks of injecting the contaminated drug, can be life-threatening and require immediate medical attention at the nearest emergency room.

The health department reminded first responders and emergency department personnel to consider botulism in heroin users and call DPH for advice on testing and treatment.